Alert archive / North Dakota / Wind Advisories in 2020
Wind Advisory 1, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Jan 4, 2020, 1:45 PM MST for 32 counties in North Dakota. It took effect at Jan 4, 2020, 6:00 PM MST. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Jan 4, 2020, 1:45 PM MST (20:45 UTC)
- In effect from
- Jan 4, 2020, 6:00 PM MST
- Expired
- Jan 5, 2020, 11:00 AM MST
- In force
- 17 hr
- Issued by
- NWS Bismarck, ND
All 32 counties
Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND
The radar
The Bismarck radar (KBIS), 72 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1355 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 306 m²/s²
- 0-3 km storm-relative helicity
- 362 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
069 WWUS73 KBIS 042045 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 245 PM CST Sat Jan 4 2020 NDZ001-002-009-010-017-018-031>033-040-043-050445- /O.UPG.KBIS.HW.A.0001.200104T2100Z-200105T1200Z/ /O.NEW.KBIS.WI.Y.0001.200105T0100Z-200105T1200Z/ Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley- Billings-Stark-Slope-Bowman- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Williston, New Town, Stanley, Parshall, Watford City, Killdeer, Halliday, Beach, Medora, Dickinson, Marmarth, and Bowman 245 PM CST Sat Jan 4 2020 /145 PM MST Sat Jan 4 2020/ ...WIND ADVISORY IN EFFECT FROM 7 PM CST /6 PM MST/ THIS EVENING TO 6 AM CST /5 AM MST/ SUNDAY... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of northwest and southwest North Dakota. * WHEN...From 7 PM CST /6 PM MST/ this evening to 6 AM CST /5 AM MST/ Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NDZ003-004-011-012-019>021-034-041-042-044-045-050445- /O.UPG.KBIS.HW.A.0001.200105T0000Z-200105T1200Z/ /O.NEW.KBIS.WI.Y.0001.200105T0100Z-200105T1200Z/ Renville-Bottineau-Ward-McHenry-Mercer-Oliver-McLean-Morton- Hettinger-Grant-Adams-Sioux- Including the cities of Mohall, Glenburn, Sherwood, Bottineau, Minot, Velva, Towner, Drake, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mandan, Mott, New England, Elgin, Carson, New Leipzig, Hettinger, Fort Yates, Selfridge, and Solen 245 PM CST Sat Jan 4 2020 /145 PM MST Sat Jan 4 2020/ ...WIND ADVISORY IN EFFECT FROM 7 PM CST /6 PM MST/ THIS EVENING TO 6 AM CST /5 AM MST/ SUNDAY... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of north central, south central and southwest North Dakota. * WHEN...From 7 PM CST /6 PM MST/ this evening to 6 AM CST /5 AM MST/ Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NDZ005-013-022-023-025-035>037-046>048-050-051-050445- /O.UPG.KBIS.HW.A.0001.200105T0000Z-200105T1200Z/ /O.NEW.KBIS.WI.Y.0001.200105T0600Z-200105T1800Z/ Rolette-Pierce-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman- Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Rolla, Dunseith, Rolette, Shell Valley, St. John, Rugby, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Bismarck, Steele, Tappen, Jamestown, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 245 PM CST Sat Jan 4 2020 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST SUNDAY... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of north central, south central and southeast North Dakota. * WHEN...From midnight tonight to noon CST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
6 follow-up statements
361 WWUS73 KBIS 050336 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 936 PM CST Sat Jan 4 2020 NDZ001>004-009>012-017>021-031>034-040>045-051145- /O.CON.KBIS.WI.Y.0001.000000T0000Z-200105T1200Z/ Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry- McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark- Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Beach, Medora, Dickinson, Mandan, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, and Solen 936 PM CST Sat Jan 4 2020 /836 PM MST Sat Jan 4 2020/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST /5 AM MST/ SUNDAY... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of northwest and southwest North Dakota. * WHEN...Until 6 AM CST /5 AM MST/ Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NDZ005-013-022-023-025-035>037-046>048-050-051-051145- /O.CON.KBIS.WI.Y.0001.200105T0600Z-200105T1800Z/ Rolette-Pierce-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman- Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Rolla, Dunseith, Rolette, Shell Valley, St. John, Rugby, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Bismarck, Steele, Tappen, Jamestown, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 936 PM CST Sat Jan 4 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CST SUNDAY... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of north central, south central and southeast North Dakota. * WHEN...Until noon CST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Hollan
993 WWUS73 KBIS 050742 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 142 AM CST Sun Jan 5 2020 NDZ001>004-009>012-017>021-031>034-040>045-051200- /O.CON.KBIS.WI.Y.0001.000000T0000Z-200105T1200Z/ Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry- McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark- Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Beach, Medora, Dickinson, Mandan, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, and Solen 142 AM CST Sun Jan 5 2020 /1242 AM MST Sun Jan 5 2020/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST /5 AM MST/ EARLY THIS MORNING... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of northwest and southwest North Dakota. * WHEN...Until 6 AM CST /5 AM MST/ Sunday. * IMPACTS...Gusty winds will blow around unsecured objects. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Higher wind gusts may occur early this morning associated with snow or rain showers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NDZ005-013-022-023-025-035>037-046>048-050-051-051545- /O.CON.KBIS.WI.Y.0001.000000T0000Z-200105T1800Z/ Rolette-Pierce-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman- Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Rolla, Dunseith, Rolette, Shell Valley, St. John, Rugby, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Bismarck, Steele, Tappen, Jamestown, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 142 AM CST Sun Jan 5 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of north central, south central and southeast North Dakota. * WHEN...Until noon CST Sunday. * IMPACTS...Gusty winds will blow around unsecured objects. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Higher wind gusts may occur early this morning associated with snow or rain showers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
897 WWUS73 KBIS 051033 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 433 AM CST Sun Jan 5 2020 NDZ001>004-009>012-017>021-031>034-040>045-051200- /O.CON.KBIS.WI.Y.0001.000000T0000Z-200105T1200Z/ Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry- McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark- Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Beach, Medora, Dickinson, Mandan, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, and Solen 433 AM CST Sun Jan 5 2020 /333 AM MST Sun Jan 5 2020/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST /5 AM MST/ EARLY THIS MORNING... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of northwest and southwest North Dakota. * WHEN...Until 6 AM CST /5 AM MST/ Sunday. * IMPACTS...Gusty winds will blow around unsecured objects. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NDZ005-013-022-023-025-035>037-046>048-050-051-051800- /O.CON.KBIS.WI.Y.0001.000000T0000Z-200105T1800Z/ Rolette-Pierce-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman- Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Rolla, Dunseith, Rolette, Shell Valley, St. John, Rugby, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Bismarck, Steele, Tappen, Jamestown, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 433 AM CST Sun Jan 5 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of north central, south central and southeast North Dakota. * WHEN...Until noon CST Sunday. * IMPACTS...Gusty winds will blow around unsecured objects. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
610 WWUS73 KBIS 051144 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 544 AM CST Sun Jan 5 2020 NDZ001-002-009-010-017>019-031>033-040-041-043-044-051245- /O.EXP.KBIS.WI.Y.0001.000000T0000Z-200105T1200Z/ Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer- Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Williston, New Town, Stanley, Parshall, Watford City, Killdeer, Halliday, Beulah, Hazen, Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 544 AM CST Sun Jan 5 2020 /444 AM MST Sun Jan 5 2020/ ...WIND ADVISORY WILL EXPIRE AT 6 AM CST /5 AM MST/ EARLY THIS MORNING... Gusty west to northwest winds will continue to diminish early this morning. $$ NDZ003-004-011-012-020-021-034-042-045-051500- /O.EXT.KBIS.WI.Y.0001.000000T0000Z-200105T1500Z/ Renville-Bottineau-Ward-McHenry-Oliver-McLean-Morton-Grant-Sioux- Including the cities of Mohall, Glenburn, Sherwood, Bottineau, Minot, Velva, Towner, Drake, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mandan, Elgin, Carson, New Leipzig, Fort Yates, Selfridge, and Solen 544 AM CST Sun Jan 5 2020 /444 AM MST Sun Jan 5 2020/ ...WIND ADVISORY NOW IN EFFECT UNTIL 9 AM CST /8 AM MST/ THIS MORNING... * WHAT...West winds 25 to 35 mph with gusts up to near 50 mph expected. * WHERE...Portions of central North Dakota. * WHEN...Until 9 AM CST this morning. * IMPACTS...Gusty winds will blow around unsecured objects. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NDZ005-013-022-023-025-035>037-046>048-050-051-051800- /O.CON.KBIS.WI.Y.0001.000000T0000Z-200105T1800Z/ Rolette-Pierce-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman- Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Rolla, Dunseith, Rolette, Shell Valley, St. John, Rugby, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Bismarck, Steele, Tappen, Jamestown, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 544 AM CST Sun Jan 5 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of central and southeast North Dakota. * WHEN...Until noon CST Sunday. * IMPACTS...Gusty winds will blow around unsecured objects. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
849 WWUS73 KBIS 051505 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 905 AM CST Sun Jan 5 2020 NDZ022-035-046-051615- /O.CAN.KBIS.WI.Y.0001.000000T0000Z-200105T1800Z/ Sheridan-Burleigh-Emmons- Including the cities of Mcclusky, Goodrich, Bismarck, Linton, and Strasburg 905 AM CST Sun Jan 5 2020 ...WIND ADVISORY IS CANCELLED... Gusty west to northwest winds have decreased below advisory criteria. Gusty west to northwest winds will continue to decrease gradually today. $$ NDZ003-004-011-012-020-021-034-042-045-051615- /O.EXP.KBIS.WI.Y.0001.000000T0000Z-200105T1500Z/ Renville-Bottineau-Ward-McHenry-Oliver-McLean-Morton-Grant-Sioux- Including the cities of Mohall, Glenburn, Sherwood, Bottineau, Minot, Velva, Towner, Drake, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mandan, Elgin, Carson, New Leipzig, Fort Yates, Selfridge, and Solen 905 AM CST Sun Jan 5 2020 /805 AM MST Sun Jan 5 2020/ ...WIND ADVISORY HAS EXPIRED... Gusty west to northwest winds have decreased below advisory criteria. Gusty west to northwest winds will continue to decrease gradually today. $$ NDZ005-013-023-025-036-037-047-048-050-051-051800- /O.CON.KBIS.WI.Y.0001.000000T0000Z-200105T1800Z/ Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure- McIntosh-Dickey- Including the cities of Rolla, Dunseith, Rolette, Shell Valley, St. John, Rugby, Harvey, Fessenden, Carrington, Steele, Tappen, Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 905 AM CST Sun Jan 5 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of central and southeast North Dakota, mainly along and east of a line from Rolla and Rugby, to Harvey, Steele, Napoleon, Wishek and Ashley. * WHEN...Until noon CST Sunday. * IMPACTS...Gusty winds will blow around unsecured objects. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ JV
051 WWUS73 KBIS 051804 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1204 PM CST Sun Jan 5 2020 NDZ005-013-023-025-036-037-047-048-050-051-051915- /O.EXP.KBIS.WI.Y.0001.000000T0000Z-200105T1800Z/ Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure- McIntosh-Dickey- Including the cities of Rolla, Dunseith, Rolette, Shell Valley, St. John, Rugby, Harvey, Fessenden, Carrington, Steele, Tappen, Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 1204 PM CST Sun Jan 5 2020 ...WIND ADVISORY HAS EXPIRED... Gusty west to northwest winds have decreased below advisory criteria. Gusty west to northwest winds will continue to decrease gradually today. $$ JV
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Jan 4, 11:23 AM MST, 2 hours 22 minutes earlier.
Area forecast discussion, Jan 4, 11:23 AM MST, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1223 PM CST Sat Jan 4 2020 .UPDATE... Issued at 1216 PM CST Sat Jan 4 2020 Temperatures have been a little slow to rise this morning compared to the forecast, but overall they don't seem too far out order. Will lean on the optimistic west but will drop them a little over eastern portions of central ND. Made some minor adjustments to sky cover. Otherwise no changes from the going forecast. UPDATE Issued at 903 AM CST Sat Jan 4 2020 No significant changes for the morning update other than some small tweaks to sky cover based on latest satellite imagery. UPDATE Issued at 607 AM CST Sat Jan 4 2020 For this update, decided to take fog out of the gridded forecast. There may still be a small window for some patchy fog across the James River Valley, but development has not occurred thus far and the latest iterations of the high resolution models have backed off quite a bit compared to what they showed earlier. Also backed off a bit on precipitation chances later tonight with the cold frontal passage as guidance continues to be sparse with any precip signal south of the International Border. Otherwise, just blended in the latest observations to the going forecast. && .SHORT TERM...(Today and tonight) Issued at 305 AM CST Sat Jan 4 2020 As an upper level ridge axis moves across the state, we will transition to southwest flow aloft through this afternoon in advance of a low amplitude progressive trough. At the surface, a warm front will advance from west to east across the state bringing well above normal temperatures to the forecast area. The warmest temperatures will be across the west, with highs likely reaching the lower 50s in portions of the southwest. This warm front will extend southeast from low pressure centered over western Saskatchewan by this afternoon. A cold front will extend south southwest from the low across central Montana. This Alberta Clipper will quickly sweep across the state today and tonight, bringing with it the potential of very high winds on the back side overnight. Most of the upper forcing will stay north of the International Border, but have decided to keep at least some slight chance precipitation chances in the forecast tonight along the border with the frontal passage. Regarding the high wind potential, a pressure bubble is noted in all guidance when looking at the 3-hour surface pressure change fields, with the largest pressure rises showing up across the northern third of the state tonight. Additionally, strong cold air advection filtering in behind the low will work in concert with steep low level lapse rates to aid in mixing down higher velocity air. When looking at 00z bufkit soundings, however, some uncertainty remains. NAM soundings suggest a fairly high ceiling wind event across the entire forecast area with gusts in excess of 60 mph possible across the north and gusts in excess of 50 mph possible elsewhere. GFS soundings on the other hand, keep a strong low level inversion in place, suggesting the higher winds may struggle to mix down to the surface. Further fueling this uncertainty is noted in the 00z NAM nest soundings, where the momentum transfer is also not as impressive. Because of the uncertainty, we elected to differ any High Wind Warning or Advisory headlines until the day shift at this time. However, we did elect to include the rest of the forecast area in the High Wind Watch with the NAM showing the potential for eventual High Wind Warning criteria across all of western and central North Dakota. .LONG TERM...(Sunday through Friday) Issued at 305 AM CST Sat Jan 4 2020 Strong winds will be ongoing Sunday morning, eventually relaxing through the rest of the day. Near zonal flow will slide into the area on Monday, keeping highs generally in the 30s. Another weak wave will pass to the north Monday night as a large ridge amplifies to our west. This pattern will bring cooler temperatures to the area on Tuesday along with a decent temperature gradient. Highs will range from the single digits above zero across the Turtle Mountains to the lower 30s across the far southwest. The upper ridge axis will quickly move across the state on Wednesday as another progressive wave approaches. This wave looks to have more moisture associated with it and chances of snow enter the forecast again Tuesday night through early Thursday morning. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1216 PM CST Sat Jan 4 2020 VFR conditions are expected through the 18z TAF period. The big story will be strong winds beginning this evening across the west and spreading into the central part of the state overnight and into Sunday morning. With the passage of a cold front, winds will shift more westerly and eventually northwesterly. The highest winds overnight will be across the northern third of the state, where gusts up to 60 mph will be possible. Elsewhere, gusts up to 50 mph will be possible. High wind watches have been issued for the entire forecast area. Low level wind shear will also become a concern by later this afternoon and tonight. && .BIS WATCHES/WARNINGS/ADVISORIES... High Wind Watch from 6 PM CST /5 PM MST/ this evening through late tonight for NDZ003>005-011>013-019>023-025-034>037-041-042- 044>048-050-051. High Wind Watch through late tonight for NDZ001-002-009-010-017- 018-031>033-040-043. && UPDATE...TWH SHORT TERM...ZH LONG TERM...ZH AVIATION...TWH
Hazardous weather outlook, Jan 4, 8:15 AM MST, 5 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 915 AM CST Sat Jan 4 2020 NDZ001-002-009-010-017-018-031>033-040-043-051515- Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley- Billings-Stark-Slope-Bowman- 915 AM CST Sat Jan 4 2020 /815 AM MST Sat Jan 4 2020/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Today and Tonight A High Wind Watch is in effect late this afternoon through early Sunday morning. See www.weather.gov/bis for additional information. .DAYS TWO THROUGH SEVEN...Sunday through Friday A High Wind Watch is in effect late this afternoon through early Sunday morning. See www.weather.gov/bis for additional information. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ003>005-011>013-019>023-025-034>037-041-042-044>048-050-051- 051515- Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver- McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman- Hettinger-Grant-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 915 AM CST Sat Jan 4 2020 /815 AM MST Sat Jan 4 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight A High Wind Watch is in effect this evening through early Sunday morning. See www.weather.gov/bis for additional information. .DAYS TWO THROUGH SEVEN...Sunday through Friday A High Wind Watch is in effect this evening through early Sunday morning. See www.weather.gov/bis for additional information. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Wind Advisories in North Dakota, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.